The way a prednisone taper is SUPPOSED to work.

Mention the phrase "taper off prednsione", and my body instantly tenses up. I know I've written about my attempts (some failed, some successful) to taper off steroids in the past, but I thought I'd tell you about my most recent experience. Primarily, because it's been so gloriously uneventful.

You can read about my trials with prednisone tapers here, but I'll summarize by saying most of the time, they don't go well. It's an arduous task, to taper off those magic little pills. And I'd rather do just about anything than start a steroid taper. They all have the potential to be long, painful, and oh-so-difficult. They can conjure up a whole host of questions,too: Is this steroid-withdrawal or am I getting sick? Am I tapering too fast? Am I tapering too slowly? Will I ever feel as good as I did on that previous dose? Will I ignite a flare by tapering? How soon will my moonface/insomnia/acne/weight gain/irritability/hyperactivity go away?

During my most recent experience over the winter, I'd often go two weeks before a lower dose of prednisone kicked in. Until I hit that two week mark, I'd wake up every morning in pain. The pain (and tears and frustration) would often last until mid afternoon. Those were some pretty rough weeks of tapering, I promise you.

But my recent experience hasn't been difficult at all. It hasn't conjured up any feelings of frustration, and hasn't caused me to question myself at every turn. What a refreshing change!

I started tapering in the Spring, reducing my prednisone by 2.5 mg every two months. And while 2.5mg may not sound like much, when you're tapering, I say every milligram counts! The only indicator I've had that I'm even tapering has been a little extra fatigue for about 3 days after I make the reduction. When I say fatigue, I don't mean like debilitating, lupus fatigue, when you feel like you need a constant nap, and even when you do nap, you can still wake up tired. I mean the kind of fatigue where it feels like you went to bed a little late, or woke up a little early the next morning. Fatigue when you feel just a wee bit run down, and you think, "I must not be going to bed early enough." That minor, almost insignificant tiredness lasts, as I said, for about 3 days, and then it's gone. Just long enough for me to say, "Wait a minute. I did just cut out 2.5mg of prednisone. Is THAT what I'm feeling?"

So here's to a very successful and pain free summer of tapering off prednisone. I'm down to 5mg one day, and 2.5mg the next, just 2.5mg shy of where I was at this time last summer, before my symptom activity ramped up. Of course, I do have 2000 mg of Cellcept in my corner, which my doctor confirmed that I'll be continuing for awhile. A prospect with which I'm quite happy. When you're pain free, doesn't everything sound a little bit better?!

Comments

Unknown said…
So I have been attempting to taper off too. The lowest that I have gotten is 12mg.(I am at 12.5) Hence, I haven't been on it for as long as you have. I have only been on it since Feb. but it has been hard. I have been waking up more each day with pain. I do sometimes get the fatigue but not that bad, but I have been very emotional too. Will I ever be able to come down lower than 12 or even stop it all together?? Good Luck w/ your tapering off this time around :-)
Sara Gorman said…
I wish you luck as you negotiate your taper! Years ago, I was stuck at 10mg for what seemed like FOREVER. If I tried to go to 7.5mg, it was as if I hadn't taken any medication at all. So I just stuck it out at 10mg until I was ready. My doctor wasn't concerned - I was really the one that felt defeated. :) So hang in there. I bet you'll be able to taper down - but only when you're body is ready. If it's not - you can't force it! (You see, a lesson I was reminded of just recently.)

My only other thought is to really keep your doctor informed of how you're feeling. I kept a chart to show my doctor to track my pain as I tapered. It was VERY helpful in illustrating my pain levels, duration, and what the next steps should be. Here's the post where I talked about: http://despitelupus.blogspot.com/2014/02/psyching-myself-up-for.html
thanks for your thoughts!
Anonymous said…
Hi Sara, I have been taking 20 mg for a week, 15 mg for another week and 10 mg for 2 weeks...how can I taper from this?
Sara Gorman said…
The first step is to check with your doctor. There's always a method behind a taper - depending on what your end goal is. Some doctors do pulse therapy when u get down to a certain dosage (alternating higher and lower doses one day to next), some have you taper off by 1 mg daily, others by 2, 2.5, or 5mg. When u get down to 10mg, my experience has been that my doctor has me go very slowly. But again, u need to ask your doctor what your particular plan is. Knowing what daily dose of prednisone you're trying to get to, how you're going to get there, and what should u do if u start to feel really crummy after a particular dose change are things you should know when u leave your next appt. Best of luck!
Sara Gorman said…
The first step is to check with your doctor. There's always a method behind a taper - depending on what your end goal is. Some doctors do pulse therapy when u get down to a certain dosage (alternating higher and lower doses one day to next), some have you taper off by 1 mg daily, others by 2, 2.5, or 5mg. When u get down to 10mg, my experience has been that my doctor has me go very slowly. But again, u need to ask your doctor what your particular plan is. Knowing what daily dose of prednisone you're trying to get to, how you're going to get there, and what should u do if u start to feel really crummy after a particular dose change are things you should know when u leave your next appt. Best of luck!
Anonymous said…
I have been on prednisolone from aug 2019, initial dose 25 mg per day,started on azathioprine since 3 months and prednisolone 10 mg per day,I try to taper to 5 mg but experience severe pain and fatigue, depressed when I will stop prednisolone
Sara Gorman said…
First, I'm sorry you're having those symptoms when you taper. Those are three of the biggies that many lupus patients experience, and they are never fun! I have a few questions for the to consider: 1) how slowly is your doctor having you taper - 1 mg at a time? 2.5 mg? Secondly, at what rate are you changing that dose - weekly? Every 2 weeks? Every 2 mos? Whatever those 2 factors are, you can always work with your doctor to ask to slow that down so that the symptoms you experience are mmore manageable. Thirdly,have you considered tracking those symptoms so you know exactly at what point they crop up during the taper, how long they last, and at what point they start to get worse? With this info, your doctor will be able to guide you in deciding how to make your taper more successful. As mentioned, I was stuck on 10 mg forever...dtarting at 15mg, I'd go to 12.5 mg, no problem, 10mg, no big deal. But when I would try for 7.5mg per doctor's orders, I would flare, and we'd have to start all over again at 15mg! So I learned to be okay with 10 mg for awhile. It was better than 15mg, after all. I hope you're able to sort something out. If it gives you hope, I am now, after almost 20 years, prednisone-free. I never thought it was possible, but we just went very, very slowly the last 3-5 years, and it paid off! I know you'll get through this.

Popular Posts